Dr, I have been taking Propecia for 10 years. If the drug would indeed stop working, what exactly would happen? Would I have some form of telogen shed? Or would the loss be gradual? The reason that I ask is because I am going through a severe shedding phase that began in September of 2008 and it continues until now. I have indeed ordered the “generic” drug from overseas the past couple of years. Could the overseas drugs be bogus and this is the reason I began shedding again?
There’s two possible problems — the generic you bought overseas could be fake, or your finasteride dosage could just be starting to finally lose the fight to your genes. I often talk about a tug of war of sorts, where Propecia works on one side of the rope and your genes work against it. The genetic side appears to be slowly winning. Talk to your doctor about increasing your dosage to 2mg daily and see if that helps.
Whatever you do, do not stop the drug! You’ve taken the medication successfully for 10 years now, and it hasn’t stopped working for you… but if it’s not due to fake overseas medication, then it’s not slowing the hair loss as well as it was before. Stopping it completely will likely result in a massive catch-up hair loss situation occurring.